Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Salt Lake City, UT

June 30, 2006Juab County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 30, 2006, 4:05 PM MDT for Juab County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2006, 4:05 PM MDT (22:05 UTC)
Expired
Jun 30, 2006, 4:45 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Juab County, UT

The radar

The Salt Lake City radar (KMTX), 202 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 302205
SVRSLC
UTC023-302245-
/O.NEW.KSLC.SV.W.0022.060630T2205Z-060630T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JUAB COUNTY IN UTAH...

* UNTIL 445 PM MDT.

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES NORTHWEST OF TROUT CREEK...OR ABOUT 30
  MILES EAST OF SCHELLBOURNE...AND WAS MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOSHUTE AROUND 420 PM MDT.
  CALLAO AND TROUT CREEK AROUND 445 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3968 11378 3971 11404 3990 11403 3990 11367
      3983 11367 3968 11369

$$

SEAMAN
2 follow-up statements
000 
WWUS55 KSLC 302225
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT FRI JUN 30 2006

UTC023-302245-
/O.CON.KSLC.SV.W.0022.000000T0000Z-060630T2245Z/
JUAB UT-
424 PM MDT FRI JUN 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN JUAB COUNTY...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND WIND GUSTS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
NEAR GOSHUTE...OR ABOUT 12 MILES NORTHWEST OF TROUT CREEK...MOVING 
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHWEST OF CALLAO BY 445 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3968 11378 3971 11404 3990 11403 3990 11367
      3983 11367 3968 11369

$$

SEAMAN
000 
WWUS55 KSLC 302244
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
444 PM MDT FRI JUN 30 2006

UTC023-302254-
/O.EXP.KSLC.SV.W.0022.000000T0000Z-060630T2245Z/
JUAB UT-
444 PM MDT FRI JUN 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUAB COUNTY WILL
BE ALLOWED TO EXPIRE AT 445 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN
JUAB COUNTY WILL BE ALLOWED TO EXPIRE.

LAT...LON 3968 11378 3971 11404 3990 11403 3990 11367
      3983 11367 3968 11369

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:05 PM MDT, 1 hour earlier.

Area forecast discussion, Jun 30, 3:05 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 PM MDT FRI JUN 30 2006

.SYNOPSIS...A MOIST RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA
THROUGH THE WEEKEND. SOME DRYING AND WARMING WILL BEGIN EARLY NEXT
WEEK.

&&

.DISCUSSION...SCATTERED CONVECTION HAS BROKEN OUT THIS
AFTERNOON...MAINLY OVER THE HIGHER TERRAIN. PRECIPITABLE WATER
VALUES ARE HIGH ENOUGH OVER THE ENTIRE AREA THAT CELLS COULD PRODUCE
LOCALLY HEAVY RAIN THIS EVENING. STORMS OVER THE NORTH ARE MOVING
ALONG ENOUGH THAT REPEAT CELLS WILL BE REQUIRED TO CAUSE
PROBLEMS...BUT IN SOUTHERN UTAH THE CELLS ARE MOVING VERY SLOWLY OR
JUST REDEVELOPING ALONG OUTFLOW BOUNDARIES. SURFACE DEWPOINTS ARE
NOT QUITE HIGH ENOUGH TO JUSTIFY A FLASH FLOOD WATCH IN THE
SOUTH...BUT WILL HAVE TO MONITOR RADAR RAINFALL ESTIMATES CLOSELY
OVER THE NEXT 4 TO 6 HOURS.

MODELS INDICATE LITTLE CHANGE IN THE PATTERN SAT/SUN WITH A HINT OF
SOME DRYING OVER THE NORTH BUT NOT MUCH CHANGE IN THE AIRMASS OVER
THE SOUTH. HAVE TRENDED POPS DOWN OVER THE NORTH BUT KEPT THEM IN
THE CHANCE...VALLEYS...TO NEAR 50 PERCENT OVER THE MOUNTAINS OF THE
SOUTH. TEMPERATURES DO NOT CHANGE MUCH NEXT TWO DAYS.

DRIER AND WARMER INDICATED MON/TUES WITH SOME THREAT OF THE FIRST
100 DEGREE MAX TEMP AT SLC ON TUESDAY. TRENDED POPS DOWN AND
TEMPERATURES UP.

GFS CONTINUES TO PREDICT THE 500 MB HIGH CENTER TO REDEVELOP
NORTHEAST INTO WYOMING WED/THU. THIS BRINGS A DEEP MOIST SOUTHEAST
FLOW INTO THE AREA LATE WED AND INTO THU WITH A WELL DEFINED WAVE
EMBEDDED IN THE FLOW.  THIS WOULD BE A WIDESPREAD RAIN EVENT FOR THE
AREA WITH MUCH COOLER TEMPERTURES ON THU. PRETTY FAR OUT FOR A LOT
OF CONFIDENCE IN THIS SOLUTION...BUT WE HAVE SEEN THE SAME BASIC
MESSAGE FOR 3 RUNS IN A ROW AND 12Z EC ALSO MOVES THE 500 HIGH
CENTER INTO WYOMING...SO HAVE TRENDED POPS UP AND TEMPS
DOWN...ESPECIALLY ON THU.

&&

.AVIATION...THUNDERSTORM ACTIVITY THUS FAR HAS REMAINED CONFINED
WELL SOUTH OF KSLC...AND RADAR/SATELLITE TRENDS INDICATE THIS
ACTIVITY CONTINUES TO GRADUALLY SPREAD SOUTH AWAY FROM THE TERMINAL.
ANY CHANCE OF THUNDERSTORMS IMPACTING KSLC WILL LIKELY HOLD OFF
UNTIL NEAR/AFTER 04Z...AND BE ASSOCIATED WITH ACTIVITY CURRENTLY
OVER EASTERN NV. THERE IS A 20 PERCENT CHANCE THIS ACTIVITY WILL
HOLD TOGETHER AS IT CROSSES WESTERN UTAH THIS EVENING...REACHING
KSLC AROUND 04Z OR SO.

&&

.FIRE WEATHER...LIGHT WINDS AND A MODERATELY MOIST AIRMASS WILL
SUPPORT AFTERNOON AND EVENING CONVECTION TONIGHT AND SATURDAY. CLOUD
COVER...HUMIDITY... ESPECIALLY OVERNIGHT RH RECOVERY...WILL BE HIGH
SUNDAY MORNING. A DRYING TREND WILL THEN DEVELOP...ESPECIALLY FOR
THE WESTERN PORTIONS...FROM SUNDAY AFTERNOON THROUGH MID-WEEK.
ANOTHER ROUND OF DEEP MOISTURE IS THEN EXPECTED TO MOVE OVER THE
FIRE DISTRICT LATE NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

DUNN/SEAMAN/GIBSON
Hazardous weather outlook, Jun 30, 1:03 PM MDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
103 PM MDT FRI JUN 30 2006

UTZ001>021-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
103 PM MDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA
THIS AFTERNOON AND EVENING. FREQUENT LIGHTNING...LOCALLY HEAVY
RAINFALL...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA THROUGHOUT THE
UPCOMING WEEKEND AND INTO NEXT WEEK. THESE STORMS WILL PRIMARILY
AFFECT THE HIGHER TERRAIN...BUT MAY SPREAD OFF THE MOUNTAINS AND
INTO ADJACENT VALLEY LOCATIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:44 PM MDTSevere Thunderstorm WarningSLCTooele46 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.